Missouri, 2017

Drought in Missouri, December 5 to 31, 2017

December 5 to 31, 2017 · NWS PAH · 4 events in 4 counties and zones

Severe drought conditions expanded eastward across the Ozark foothills of southeast Missouri. A lack of precipitation caused soil moisture to decrease rapidly through October and November.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe drought conditions expanded eastward across the Ozark foothills of southeast Missouri. A lack of precipitation caused soil moisture to decrease rapidly through October and November. Pasture land conditions began to deteriorate. There were reports of early hay feeding of farm animals due to the lack of quality pasture. Stock ponds were beginning to run low in some areas. The dry conditions contributed to a high potential for wildfires. Bans on outdoor burning were imposed in some areas, including Ripley County. A lack of precipitation, combined with above normal temperatures, contributed to the rapid onset of drought conditions. During the fall, seasonal rainfall totals were about 50 percent of the normal amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 4, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Dec 4, 11:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1136 PM CST Mon Dec 4 2017

.UPDATE...
Issued at 859 PM CST Mon Dec 4 2017

Updated the public forecast to delay the arrival of the convective
line by an hour or two. Radar trends through the evening have been
steadily downward and lightning activity has also been dwindling.
Given the strength of the wind field, especially in the low-
levels, a few gusts up to 40 mph will be possible, but severe
weather is unlikely. Of course gusts up to 35 mph will continue to
be possible ahead of the line.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 1253 PM CST Mon Dec 4 2017

Early this afternoon, a deep surface cyclone was over southern MN
with a trailing cold front extending south into the southern
Plains, still well to our west. Sharp s/wv energy was moving
across the northern Plains, with a nice fetch of moisture seen on
wvapor moving NE along a 75-90 kt upper level jet. Radar showed an
increase in light showers over the past hour. Members of the HREF
and HRRR show an uptick in scattered convective activity this
afternoon. The activity should head NE 40-45 mph, with isolated
thunder possible. The models depict a lull after this initial area
of WAA convection driven by weak mid level support and low level
moist transport. Gusty south winds to continue.

Focus for convection tonight will be along the aforementioned
cold front, that will move across the area. Continued with
categorical 100 PoPs for showers and scattered thunderstorms.
PWAT's will be unseasonably high as the front moves through. So
some decent and much needed rain is forecast. The chance of strong
and isolated severe will stay to our west. Even with a decent low
level jet, the low level lapse rates are not conducive to
downward momentum. Just gusty surface gradient winds ahead of and
behind the front.

The precipitation will move out quickly from west KY Tuesday
morning, with dry weather from Tuesday afternoon through Wednesday
night, as a surface ridge axis moves southeast across the area,
with dry NW flow aloft forecast. It will be colder behind the
front, but not too far from norms. Colder air arrives later in the
week. Stayed close to persistence and MOS for temps. Decent model
agreement overall in the short term. Precip/PoP trends will be
derived from the HRRR, and members that make up the HREF, and
some NAM incorporation.

.LONG TERM...(Thursday through Monday)
Issued at 1253 PM CST Mon Dec 4 2017

Confidence remains high that a high amplitude flow pattern will
prevail through the long term. The overall pattern will be a
strong mid level ridge over the west U.S., and deep trof over the
east 1/2 of the nation. The mean trof axis positions are similar
longitudinally to 24 hours ago, perhaps slightly slower per the
latest ensemble mean solutions. Significant negative anomalies
continue to be seen with this trof over our area. This will result
in below normal temperatures, as much as 5 to 15 degrees, and
unsettled weather, as impulses head SSE, bottom out in the base of
the trof and then head on east. Despite the very low heights
aloft, surface pressures are not terribly high, negative
anomalies minimal.

It continues to look dry Thursday. The models for two days now
show a lead wave that will move across the area late Thursday into
Thursday night then dampen. The uncertainty lies with forecast
moisture. The GFS is persistent suggesting some very light snow
showers or flurries may move across the area. However the EC and
CMC solutions remain dry. Sometimes the EC and CMC are too
conservative in this regard. So we prefer to keep a slight chance
20 PoP going.

The models depict a lull Friday. A consistent signal remains for
Friday night. Another s/wv will move SE across the area resulting
in additional h5 height falls, and greater moisture. There is
generally agreement across the board, that light snow will
accompany this system, with the best chances across the NW 3/4 of
the area. Bear in mind this is a late day 5 into early day 6
forecast, and the details may change. For now, conservative and
appropriate wording is we may see some snow, and possibly light
accumulations should the signal remain. Adjustments in timing and
such will continue to be made over the next few days. Will there
be any impacts? Way too early to tell. Other than maybe some
lingering light snow showers or flurries early Saturday SW Indiana
and KY Pennyrile, dry weather on through Sunday and most of
Monday. Temperatures will moderate Sunday into Monday as the mean
mid level trof axis moves on east.

&&

.AVIATION...
Issued at 1135 PM CST Mon Dec 4 2017

Cold front currently entering watern sections of the WFO PAH
forecast area. Lowest ceilings and visibilities (MVFR range) expected
to be intermittent within the first one to three hours of the 06z
Tuesday forecast period, with a rapid return to VFR conditions by
09-10z this morning. VFR conditions should persist for the
remainder of the forecast period with winds and wind gusts backing
down during the morning hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
AVIATION...Smith
Hazardous weather outlook, Dec 4, 8:51 PM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
851 PM CST Mon Dec 4 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
851 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A line of showers and some thunderstorms will move eastward across
the entire region from around 10 PM through sunrise Tuesday
morning. A few wind gusts up to 40 mph will be possible, but
severe weather is not expected at this time. Locally heavy
rainfall and sporadic lightning will be the primary concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of snow showers Friday into Saturday. Some minor
accumulations cannot be ruled out. Relatively warm ground
temperatures will be a limiting factor for accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Butler

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Drought, Carter

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Drought, Ripley

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Ripley forecast zone
Reported by
Drought Monitor
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Drought, Wayne

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727593, 727594, 727595, 727596.